"Young children have died or become seriously ill from accidental exposure to a skin patch containing fentanyl, a powerful pain reliever. As a result of this, the Food and Drug Administration (FDA) is issuing a Drug Safety Communication to warn pa"...
(Generic versions may still be available.)
Darvocet-N (propoxyphene napsylate and acetaminophen) is a combination product containing propoxyphene and acetaminophen. Overdose of Darvocet-N (propoxyphene napsylate and acetaminophen) may present with the signs and symptoms of propoxyphene overdose, acetaminophen overdose or both. Fatalities within the first hour of overdosage are not uncommon.
In all cases of suspected overdosage, call your regional Poison Control Center to obtain the most up-to-date information about the treatment of overdose. This recommendation is made because, in general, information regarding the treatment of overdosage may change more rapidly than do package inserts.
Initial consideration should be given to the management of the CNS effects of propoxyphene overdosage. Resuscitative measures should be initiated promptly.
Symptoms of Propoxyphene Overdosage
The manifestations of acute overdosage with propoxyphene are those of opioid overdosage. The patient is usually somnolent but may be stuporous or comatose and convulsing. Respiratory depression is characteristic. The ventilatory rate and/or tidal volume is decreased, which results in cyanosis and hypoxia. Pupils, initially pinpoint, may become dilated as hypoxia increases. Cheyne-Stokes respiration and apnea may occur. Blood pressure and heart rate are usually normal initially, but blood pressure falls and cardiac performance deteriorates, which ultimately results in pulmonary edema and circulatory collapse, unless the respiratory depression is corrected and adequate ventilation is restored promptly. Cardiac arrhythmias and conduction delay may be present. A combined respiratory-metabolic acidosis occurs owing to retained CO2 (hypercapnia) and to lactic acid formed during anaerobic glycolysis. Acidosis may be severe if large amounts of salicylates have also been ingested. Death may occur.
Treatment of Propoxyphene Overdosage
Attention should be directed first to establishing a patent airway and to restoring ventilation. Mechanically assisted ventilation, with or without oxygen, may be required, and positive pressure respiration may be desirable if pulmonary edema is present. The opioid antagonist naloxone will markedly reduce the degree of respiratory depression, and should be administered promptly, preferably intravenously. The duration of action of the antagonist may be brief. If no response is observed after 10 mg of naloxone have been administered, the diagnosis of propoxyphene toxicity should be questioned.
In addition to the use of an opioid antagonist, the patient may require careful titration with an anticonvulsant to control convulsions. Activated charcoal can adsorb a significant amount of ingested propoxyphene. Dialysis is of little value in poisoning due to propoxyphene. Efforts should be made to determine whether other agents, such as alcohol, barbiturates, tranquilizers, or other CNS depressants, were also ingested, since these increase CNS depression as well as cause specific toxic effects or death.
Symptoms of Acetaminophen Overdosage
Overdose of acetaminophen may cause dose-dependent potentially fatal hepatic toxicity. Early symptoms within 24 hours after the overdose may include anorexia, nausea, vomiting, diaphoresis, general malaise, and abdominal pain. The patient may then present no symptoms, but evidence of liver dysfunction may become apparent up to 72 hours after ingestion, with elevated serum transaminase and lactic dehydrogenase levels, an increase in serum bilirubin concentrations, and a prolonged prothrombin time. Death from hepatic failure may result 3 to 7 days after overdosage.
Because clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion, liver function studies should be obtained initially and repeated at 24-hour intervals.
Acute renal failure may accompany the hepatic dysfunction and has been noted in patients who do not exhibit signs of fulminant hepatic failure. Typically, renal impairment is more apparent 6 to 9 days after ingestion of the overdose.
Treatment of Acetaminophen Overdosage
In all cases of suspected overdose, immediately call the Rocky Mountain Poison Center's toll-free number (800-525-6115) for assistance in diagnosis and for directions in the use of N-acetylcysteine as an antidote.
Patients' estimates of the quantity of a drug ingested are notoriously unreliable. Therefore, if an acetaminophen overdose is suspected, a serum acetaminophen assay should be obtained as early as possible, but no sooner than 4 hours following ingestion. The antidote, N-acetylcysteine, should be administered as early as possible, and within 16 hours of the overdose ingestion for optimal results.
Darvocet-N (propoxyphene napsylate and acetaminophen) is contraindicated in patients with known hypersensitivity to propoxyphene or acetaminophen.
Darvocet-N (propoxyphene napsylate and acetaminophen) is contraindicated in patients with significant respiratory depression (in unmonitored settings or the absence of resuscitative equipment) and patients with acute or severe asthma or hypercarbia.
Darvocet-N (propoxyphene napsylate and acetaminophen) is contraindicated in any patient who has or is suspected of having paralytic ileus.
Last reviewed on RxList: 12/20/2010
This monograph has been modified to include the generic and brand name in many instances.
Additional Darvocet-N Information
Darvocet-N - User Reviews
Darvocet-N User Reviews
Now you can gain knowledge and insight about a drug treatment with Patient Discussions.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Chronic Pain/Back Pain
Find tips and advances in treatment.